Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Convergence analysis of a covolume scheme for Maxwell's equations in three dimensions

Authors: R. A. Nicolaides and D.-Q. Wang
Journal: Math. Comp. 67 (1998), 947-963
MSC (1991): Primary 65N30, 65N15, 35L50
MathSciNet review: 1474654
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper contains error estimates for covolume discretizations of Maxwell's equations in three space dimensions. Several estimates are proved. First, an estimate for a semi-discrete scheme is given. Second, the estimate is extended to cover the classical interlaced time marching technique. Third, some of our unstructured mesh results are specialized to rectangular meshes, both uniform and nonuniform. By means of some additional analysis it is shown that the spatial convergence rate is one order higher than for the unstructured case.

References [Enhancements On Off] (What's this?)

  • 1. Philippe G. Ciarlet, The finite element method for elliptic problems, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1978. Studies in Mathematics and its Applications, Vol. 4. MR 0520174
  • 2. G. Duvaut and J.-L. Lions, Inequalities in mechanics and physics, Springer-Verlag, Berlin-New York, 1976. Translated from the French by C. W. John; Grundlehren der Mathematischen Wissenschaften, 219. MR 0521262
  • 3. R. HOLLAND, Finite-difference solution of Maxwell's equations in generalized nonorthogonal coordinates, IEEE Trans. Nuclear Science, Vol. NS-30, 1983, pp. 4589-4591.
  • 4. T.G. JURGENS, A. TAFLOVE, K.UMASHANKAR and T.G. MOORE, Finite-difference time-domain modeling of curved surfaces, IEEE Trans. Antennas and Propagation, Vol. 40, 1992, pp. 1703-1708.
  • 5. T.G. JURGENS and A. TAFLOVE, Three-dimensional contour FDTD modeling of scattering from single and multiple bodies, IEEE Trans. Antennas and Propagation, Vol. 41, 1993, pp. 1429-1438.
  • 6. J.-F. LEE, Numerical solutions of TM scattering using obliquely Cartesian finite difference time domain algorithm, IEEE Proc. H (Microwaves, Antennas and Propagation), Vol. 140, 1992, pp. 23-28.
  • 7. Niel K. Madsen, Divergence preserving discrete surface integral methods for Maxwell’s curl equations using non-orthogonal unstructured grids, J. Comput. Phys. 119 (1995), no. 1, 34–45. MR 1336030,
  • 8. Niel K. Madsen and Richard W. Ziolkowski, Numerical solution of Maxwell’s equations in the time domain using irregular nonorthogonal grids, Wave Motion 10 (1988), no. 6, 583–596. MR 972736,
  • 9. N. MADSEN and R.W. ZIOLKOWSKI, A three dimensional modified finite volume technique for Maxwell's equations, Electromagnetics, Vol. 10, 1990, pp. 147-161.
  • 10. B.J. MCCARTIN and J.F. DICELLO, Three dimensional finite difference frequency domain scattering computation using the Control Region Approximation, IEEE Trans. Magnetics, Vol. 25, No. 4, 1989, pp. 3092-3094.
  • 11. Peter Monk and Endre Süli, A convergence analysis of Yee’s scheme on nonuniform grids, SIAM J. Numer. Anal. 31 (1994), no. 2, 393–412. MR 1276707,
  • 12. PETER MONK and ENDRE SULI, Error estimates for Yee's method on nonuniform grids, IEEE Trans. Magnetics, Vol 30, 1994, pp. 3200-3203.
  • 13. R. A. Nicolaides, Direct discretization of planar div-curl problems, SIAM J. Numer. Anal. 29 (1992), no. 1, 32–56. MR 1149083,
  • 14. R.A. NICOLAIDES, Flow discretization by complementary volume techniques, AIAA paper 89-1978, Proceedings of 9th AIAA CFD Meeting, Buffalo, NY, June 1989.
  • 15. R. A. Nicolaides, Analysis and convergence of the MAC scheme. I. The linear problem, SIAM J. Numer. Anal. 29 (1992), no. 6, 1579–1591. MR 1191137,
  • 16. R. A. Nicolaides and X. Wu, Analysis and convergence of the MAC scheme. II. Navier-Stokes equations, Math. Comp. 65 (1996), no. 213, 29–44. MR 1320897,
  • 17. R.A. NICOLAIDES and X.WU, Covolume solutions of three dimensional div-curl equations, SIAM J. Numer. Anal. Vol. 34, No. 6, pp. 2195-2203 (1997). CMP 98:04
  • 18. K. YEE, Numerical Solution of Initial Boundary Value Problems Involving Maxwell's Equations in Isotropic Media, IEEE Trans.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 65N30, 65N15, 35L50

Retrieve articles in all journals with MSC (1991): 65N30, 65N15, 35L50

Additional Information

R. A. Nicolaides
Affiliation: Department of Mathematics, Carnegie Mellon University, Pittsburgh, PA 15213
Address at time of publication: Department of Mathematics, Carnegie Mellon University, Pittsburgh, PA 15213

D.-Q. Wang
Affiliation: Department of Mathematics, Carnegie Mellon University, Pittsburgh, PA 15213
Address at time of publication: Department of Mathematical Sciences, University of Delaware, Newark, DE 19716

Keywords: Maxwell's equations, covolume schemes, unstructured meshes, convergence
Received by editor(s): September 15, 1995
Received by editor(s) in revised form: March 25, 1996
Article copyright: © Copyright 1998 American Mathematical Society